Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 333, NWS Goodland, KS

August 13, 2015Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2015, 10:04 PM CDT for Red Willow County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2015, 10:04 PM CDT (03:04 UTC)
Expired
Aug 13, 2015, 11:00 PM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1661 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:34 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 13, 9:34 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT THU AUG 13 2015

.UPDATE...
ISSUED AT 828 PM MDT THU AUG 13 2015

THE CURRENT STORM COMPLEX IN CENTRAL AND SOUTH CENTRAL NEBRASKA IS
CONTINUING TO MOVE TO THE SOUTH AND APPROACHING OUR FORECAST
ZONES. RAP MODEL SOUNDINGS STILL INDICATE PLENTY OF DCAPE AND
MUCAPE IN THE PROFILE...AND WRF MODEL RUNS HAVE THE STORM CONTINUE
TO THE SOUTH FOR LOCATIONS EAST OF HIGHWAY 83. UPDATED THE POPS
AND QPF EXPECTED FOR THE STORM FOR THE LATE EVENING AND OVERNIGHT
HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 156 PM MDT THU AUG 13 2015

FORECAST CONCERN WILL BE COVERAGE/INTENSITY OF THUNDERSTORMS.
SATELLITE SHOWING THAT A COUPLE OF SHORTWAVES TO OUR NORTHWEST
AND NORTH THAT ARE EXPECTED TO COME THROUGH TONIGHT. MODELS
LOOKED FINE AT MID AND UPPER LEVELS. THE SREF STARTED OUT A LITTLE
BETTER THAN THE REST OF THE OUTPUT FOR THE SURFACE WIND AND
PRESSURE FIELD. THE GFS AND CANADIAN DOING A LITTLE BETTER THAN
THE REST OF THE OUTPUT WITH THE LOW LEVEL THERMAL FIELD.

TONIGHT...AT THIS TIME...A SURFACE TROUGH/DRYLINE EXTENDS FROM
NEAR CHEYENNE WELLS TO NEAR GOODLAND INTO CENTRAL DUNDY COUNTY.
LITTLE TO NO CAP IS NOW ALONG/NEAR THAT BOUNDARY. FIRST SHORTWAVE
TROUGH/DECENT PV ANOMALY IS APPROACHING FROM THE NORTHWEST.
CUMULUS HAS STARTED TO DEVELOP ALONG THIS BOUNDARY WITH SOME
THUNDERSTORMS ALREADY IN OR NEAR SOUTHERN CHEYENNE COUNTY
COLORADO.

A SECOND SHORTWAVE IS EXPECTED TO MOVE THROUGH THE NORTHEASTERN
PORTION OF THE AREA DURING THE LATE EVENING INTO EARLY OVERNIGHT
PERIOD. AT THE SAME TIME...A WEAK LEFT FRONT QUADRANT OF THE UPPER
JET WILL AFFECT THE EAST/NORTHEAST PORTION OF THE AREA FROM LATE
THIS EVENING INTO THE OVERNIGHT HOURS.

MODELS DISAGREEING ON WHERE TO START THE CONVECTION AND WHERE TO
HAVE THE MOST WIDESPREAD CONVECTION. CLUSTERING OF THE GUIDANCE
WOULD SUPPORT WHERE THE CONVECTION IS CURRENTLY GOING ON. OVERALL
THE NORTHWEST THIRD TO HALF WILL SEE THE CONVECTION STARTS THIS
AFTERNOON. THE CURRENT CONVECTION MOVES OFF TO THE SOUTH OR
WEAKENS. THEN A SECOND CLUSTER OF STORMS DEVELOPS TO THE NORTH OF
OUR AREA PER THE MID AND UPPER LEVEL LIFT AND GIVES THE NORTHEAST
THE BETTER CHANCE DURING THE MIDDLE OF THE NIGHT. SO WILL START
WITH THE HIGHER CHANCE INTO IN THE SOUTH AND THEN TRANSITIONS TO
THE NORTHEAST.

STORM MOTION IS NEAR 15 KNOTS. HOWEVER...IF STORMS START SLOWING
DOWN...THEY WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL DUE
TO PWS NEAR 1.5 INCHES. NOT A LOT OF SPEED SHEAR BUT THE DIRECTIONAL
SHEAR IS PRETTY GOOD. ALSO DCAPE IS RATHER HIGH. SO A FEW SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS FOLLOWED BY HAIL AS THE
MAIN THREATS.

FRIDAY...SOME MOISTURE AND INSTABILITY LOOKS TO BE TO NEAR 700 MB.
HOWEVER A STOUT EML AND TOASTY 500 MB TEMPERATURES LOOK TO CAP OR
SLOW DOWN CONVECTION FOR THE AFTERNOON. SO WILL KEEP IT DRY FOR
NOW. PER THE CLUSTER OF 2 METER GUIDANCE AND BETTER PERFORMING
GUIDANCE...WILL TEND TO GO NEAR TO SLIGHTLY BELOW THE WARMER
GUIDANCE. LIKE THIS DUE TO A MORE UNFAVORABLE WIND FIELD FOR
WARMING THE MAXES UP.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 310 PM MDT THU AUG 13 2015

FOR THE EXTENDED FORECAST PERIOD...A SIMILAR PATTERN TO WHAT WAS
OBSERVED THESE PAST FEW WEEKS IS EXPECTED TO PERSIST. THEREFORE...
STORM CHANCES CONTINUE EACH DAY FOR THE MOST PART. THERE ARE A
COUPLE DAYS TO FOCUS ON FOR ENHANCED SEVERE WEATHER POTENTIAL AND
HEAVY RAINFALL.

BEGINNING WITH FRIDAY NIGHT THROUGH SATURDAY NIGHT...BENIGN WEATHER
IS FORECAST DUE TO THE LACK OF SUBSTANTIAL MOISTURE ALOFT AND
SIGNIFICANT SHORTWAVE TROUGHS. DUE TO THE PERSISTENT BOUNDARY LAYER
MOISTURE...CANT RULE OUT A COUPLE AFTERNOON THUNDERSTORMS DEVELOPING
THAT LAST INTO THE EARLY EVENING HOURS. SOUTH WINDS SATURDAY
INCREASE AND BECOME GUSTY BY LATE MORNING AHEAD OF AN INCOMING LEE
TROUGH. NO CONCERNS WITH FIRE WEATHER ARE ANTICIPATED DUE TO FUEL
GREENNESS FROM RECENT RAINFALL AND MINIMUM RELATIVE HUMIDITY IN THE
30 TO 40 PERCENT RANGE.

ON SUNDAY...A WEAK SHORTWAVE TROUGH COMBINES WITH AN ENCROACHING
COLD FRONT TO BRING A MUCH BETTER CHANCE FOR STORMS. IN ADDITION...
POOLING MOISTURE BEHIND THE FRONT ENHANCES THE ENVIRONMENT...PRIMING
IT FOR SEVERE WEATHER AND HEAVY RAINFALL. SBCAPE NEAR 2500 J/KG...
850-500 MB LAPSE RATES OF 7-8 C/KM...BACKED NORTHEAST SURFACE WINDS
AND PWATS INCREASING TO 1.60" ALL FAVOR SEVERE STORMS WITH A HEAVY
RAINFALL POTENTIAL. HOWEVER...MARGINAL 0-6 KM BULK SHEAR NEAR 30 KTS
DON'T INCREASE CONFIDENCE IN A FORECAST FOR SUBSTANTIAL SEVERE
THUNDERSTORMS. MUCH HIGHER SHEAR IS FORECAST OVER THE NEBRASKA
PANHANDLE WHERE THE UPPER LEVEL WIND MAXIMA ASSOCIATED WITH THE
SHORTWAVE TROUGH PASSES OVER. THIS WILL BE SOMETHING TO WATCH.

AFTER A BRIEF CALM IN THE UPPER LEVEL PATTERN  MONDAY AND TUESDAY...
ANOTHER...MUCH MORE SIGNIFICANT...SHORTWAVE TROUGH IS EXPECTED TO
EJECT OVER THE PLAINS BY MID-WEEK. FORECAST GUIDANCE AND ENSEMBLE
MEMBERS INDICATE A VAST AMOUNT OF MODEL SPREAD WHICH HINDERS
FORECAST CONFIDENCE ON WHEN THIS SYSTEM EJECTS. AS DISTURBANCE
EJECTS OVER THE PLAINS...AN SEVERE WEATHER OUTBREAK MAY BE POSSIBLE
DEPENDING ON MOISTURE PARAMETERS...LOCATION AND MOVEMENT OF THIS
TROUGH AND DRYLINE/FRONTAL LOCATIONS. THE NEGATIVELY TILTED
SHORTWAVE TROUGH DOES DRAW THE EYE GIVEN THIS IS STILL THE WARM
SEASON.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 529 PM MDT THU AUG 13 2015

VFR CONDITIONS ARE EXPECTED DURING THE TAF PERIOD FOR BOTH KGLD
AND KMCK.

THUNDERSTORMS ARE TRYING TO DEVELOP ACROSS THE TRI STATE AREA LATE
THIS AFTERNOON INTO THE EARLY EVENING. AT THIS POINT...THERE IS
NOT MUCH CONFIDENCE THAT STORMS WILL DEVELOP TO AFFECT KGLD OR
KMCK IN THE NEXT 6 HOURS. THEREFORE...PLACED A VCTS MENTION FOR
THE EARLY PORTION OF THE PERIOD. SOME GUIDANCE SUGGESTS THAT A
COMPLEX OF STORMS WILL MOVE FROM CENTRAL NEBRASKA TO AFFECT THE
KMCK TERMINAL LATER TONIGHT...BUT NOT EXACTLY SURE STORMS WILL
STAY TOGETHER AND MOVE THROUGH. WILL ASSESS HOW STORMS ARE STAYING
TOGETHER IN THE NEXT FEW HOURS TO DETERMINE IF AN UPDATE IS
NEEDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...MK
SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...MK
Hazardous weather outlook, Aug 13, 3:43 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT THU AUG 13 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142045-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
243 PM MDT THU AUG 13 2015 /343 PM CDT THU AUG 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL
COLORADO. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA
DURING THE EVENING. SOME STORMS MAY BECOME SEVERE. IN THIS
AREA...THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG THE
KANSAS AND NEBRASKA BORDER. THE MAIN THREATS WILL BE HEAVY
RAINFALL...DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN ENHANCED CHANCE FOR STORMS WILL ARRIVE WITH A COLD FRONT
SUNDAY EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE. IN
ADDITION...HEAVY RAINS ARE POSSIBLE WITH SLOW MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 13, 7:22 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT THU AUG 13 2015

KSZ013-027-140045-
WALLACE KS-SHERMAN KS-
622 PM MDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 645 PM MDT...

AT 622 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF RULETON...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
WALLACE AND SOUTHWESTERN SHERMAN COUNTIES.

LAT...LON 3904 10205 3920 10205 3929 10203 3920 10167
      3899 10174
TIME...MOT...LOC 0022Z 017DEG 10KT 3916 10188

LUNDQUIST
Local storm report, Aug 13, 9:26 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM MDT THU AUG 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     NE KIT CARSON           38.77N 102.79W
08/13/2015  M55 MPH          CHEYENNE           CO   MESONET

&&

TLYNCH
Special weather statement, Aug 13, 9:37 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM CDT THU AUG 13 2015

NEZ081-140300-
RED WILLOW NE-
937 PM CDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 1000 PM CDT...

AT 934 PM CDT A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF
MOOREFIELD...OR 8 MILES EAST OF CURTIS...MOVING SOUTHEAST AT 25 MPH.

GOLF BALL SIZE HAIL AND WIND GUSTS OF 60 TO 65 MPH MPH HAVE BEEN
REPORTED WITH THIS STORM.  A WARNING MAY BE NEEDED FOR NORTHEAST RED
WILLOW COUNTY IN THE NEAR FUTURE.

LOCATIONS IMPACTED INCLUDE...
BARTLEY.

LAT...LON 4035 10020 4009 10019 4006 10023 4035 10047
TIME...MOT...LOC 0234Z 331DEG 20KT 4064 10035

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:22 PM CDTSpecial Weather StatementGLDWallace23 min
Aug 13, 11:11 PM CDTSpecial Weather StatementGLDDecatur34 min
Aug 13, 11:19 PM CDTSpecial Weather StatementGLDNorton26 min
Aug 13, 11:24 PM CDTSevere Thunderstorm WarningGLDDecatur51 min
Aug 13, 11:29 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins46 min
Aug 14, 12:03 AM CDTFlash Flood WarningGLDDecatur3 hr
Aug 14, 12:16 AM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Sheridan59 min
Aug 14, 12:30 AM CDTSpecial Weather StatementGLDGreeley, Wichita45 min
Aug 14, 1:13 AM CDTSpecial Weather StatementGLDGraham32 min
Aug 14, 1:50 AM CDTSpecial Weather StatementGLDWichita25 min
Aug 13, 9:13 PM CDTSevere Thunderstorm WarningGLDCheyenne39 min
Aug 13, 9:37 PM CDTSpecial Weather StatementGLDRed Willow23 min
Aug 13, 10:27 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.